Delirium is arousal system dysfunction with the content of consciousness affected.

 Delirium is an acute confusional state.

It is usually the cognitive manifestation of serious underlying medical or neurologic illness

Confusion is a mental and behavioral state of reduced comprehension, coherence, and capacity to reason.

The key features that characterize delirium are :1

●Disturbance in attention (reduced ability to direct, focus, sustain, and shift attention) and awareness.

●The disturbance develops over a short period of time (usually hours to days), represents a change from baseline, and tends to fluctuate during the course of the day.

●An additional disturbance in cognition (memory deficit, disorientation, language, visuospatial ability, or perception)

●The disturbances are not better explained by another preexisting, evolving or established neurocognitive disorder, and do not occur in the context of a severely reduced level of arousal, such as coma

●There is evidence from the history, physical examination, or laboratory findings that the disturbance is caused by a medical condition, substance intoxication or withdrawal, or medication side effect.

●Psychomotor behavioral disturbances such as hypoactivity, hyperactivity with increased sympathetic activity, and impairment in sleep duration and architecture.

●Variable emotional disturbances, including fear, depression, euphoria, or perplexity.

Delirium is a medical emergency that has a potentially fatal outcome.

 

 

 

Delirium often goes unrecognized in the face of evidence that it is usually the cognitive manifestation of serious underlying medical or neurologic illness.ibid

 

A cost-effective approach to the evaluation of delirium allows the history and physical examination to guide tests. No single algorithm will fit all pts due to the large number of potential etiologies, but one step-wise approach is shown in Table 16-2.

Management begins with treatment of the underlying inciting factor (e.g., pts with systemic infections should be given appropriate antibiotics, and electrolyte disturbances judiciously corrected). Relatively simple methods of supportive care can be quite effective, such as frequent reorientation by staff, preservation of sleep-wake cycles, and attempting to mimic the home environment as much as possible. Chemical restraints exacerbate delirium and should be used only when necessary to protect pt or staff from possible injury; antipsychotics at low dose are usually the treatment of choice.

 

 

 

 

It may accompanied by hallucinations or delusions and behavior changes like psychomotor retardation or agitation.

 

 

 

They may be hallucinating and are not alert and attentive to the world around them.

Older patients are particularly prone to delirium, particularly those who have recently undergone surgery, are in a hospital (or other unfamiliar setting), or are taking anticholinergic medications .

And example would be an elderly lady who is in a hospital recovering from hip replacement surgery who was previously pleasant and able to carry on conversations normally; one day, however, she starts to drift in and out of consciousness, speak somewhat incoherently to her deceased husband, and apparently does not hear hospital staff who attempt to ask her what is wrong.

++++++++++++++++++

 

 

 

 

 

 

 

Disturbance of consciousness (i.e., reduced clarity of awareness of the environment) with reduced ability to focus, sustain, or shift attention.

Change in cognition (such as memory deficit, disorientation, language disturbance) or the development of a perceptual disturbance that is not better accounted for by a pre-existing, established, or evolving dementia.

The disturbance develops over a short period of time (usually hours to days) and tends to fluctuate during the course of the day.

There is evidence from the history, physical examination, and laboratory findings that: (i) the disturbance is caused by the direct physiological consequences of a general medical condition, (ii) the symptoms in criterion (i) developed during substance intoxication, or during or shortly after, a withdrawal syndrome, or (iii) the delirium has more than one aetiology”.1

 

++++++++++++++

Characteristic Delirium Dementia Psychiatric Disorder
Onset Over days Insidious Sudden
Course over 24 h Fluctuating Stable Stable
Consciousness Reduced or hyperalert Alert Alert
Attention Disordered Normal May be disordered
Cognition Disordered Impaired May be impaired
Orientation Impaired Often impaired May be impaired
Hallucinations Visual and/or auditory Often absent Usually auditory
Delusions Transient, poorly organized Usually absent Sustained
Movements Asterixis, tremor may be present Often absent Absent

 

Metabolic:

Hypoglycemia, hypoxia, hyponatremia, hypernatremia, hypercalcemia, hypercarbia, uremia, hyperthyroidism

Neurologic:

Stroke, subdural and epidural hematoma, subarachnoid hemorrhage, postictal state, concussion and contusion, meningitis, encephalitis, brain tumor

Drug- or Toxin-Induced:

Lithium intoxication, ethanol, steroids, anticholinergics, sympathomimetics, poisons (eg, mushrooms, carbon monoxide), drugs of abuse including ecstasy (MMDA), gamma hydroxybutyrate (GHB), lysergic acid diethylamide (LSD), phencyclidine (PCP), mescaline

Other:

Sepsis, thiamine deficiency, niacin deficiency

 

 

 

 

Use of dexmedetomidine was associated with less ICU delirium than midazolam, one of the conventional sedatives.  

 

Content 3

Content 13

Content 11

 

A 76-year-old previously healthy man presents to the emergency department for evaluation of an acute change in mental status. He appears agitated and is pacing the room. He has difficulty focusing his attention and provides an incoherent history. His temperature is 98.4°F, blood pressure is 134/72 mmHg, pulse is 94 bpm, and room-air oxygen saturation is 99%. Laboratory investigations are unremarkable. His wife reports that he has been taking over-the-counter diphenhydramine for an itchy contact dermatitis for the past 2 days. Interference with which neurotransmitter most likely precipitated this change in mental status?

Acetylcholine

Dopamine

Histamine

Norepinephrine

Serotonin

Next Question
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered C.

The answer is A.(Chap. 34) Delirium is an acute and fluctuating decline in cognition typified by inattention, disorganized thinking, and an altered level of consciousness. The common etiologies of delirium are manifold, and in many patients, the cause is multifactorial. Nearly one-third of cases of delirium are due to medications. Especially in older adults, drugs with anticholinergic properties may precipitate delirium. Deficiency of acetylcholine may play a key role in the pathogenesis of delirium. Diphenhydramine is a sedating antihistamine with substantial anticholinergic activity. Diphenhydramine does not significantly antagonize the activity of serotonin, dopamine, or norepinephrine.

 

An 82 year-old woman who underwent right knee replacement yesterday develops new symptoms. Right after surgery, she was agitated, awake all night and refused to eat or take postoperative medications. Today she is still agitated and not oriented to time and place. What is the most appropriate management at this point?

A- Restrain in bed and lorazepam administration

B- Restrain in bed and haloperidol administration

C- Sleep enhancement protocol and family support as well as haloperidol administration

D- Diphenhydramine to enhance sleeping

E- Refer to psychiatry department

Answer

 

Delirium in the hospitalized elderly patient can be prevented by implementing all of the following interventions upon admission EXCEPT:

The correct answer is C.

 Medications are not generally considered first line for the prevention of delirium. Other steps such as noise reduction, orientation stimuli, mobilization, assuring access to hearing aids and glasses, a predictable schedule, etc. are preferred. Restraints can increase agitation and lead to an increase in falls, as can the use of bed rails.

 


 

USMLE Reviewer

(By Subscription)